Alert archive / Tennessee / River Flood Warnings in 2020

River Flood Warning 2, NWS Morristown, TN

January 3, 2020Hamilton County, Tennessee; Catoosa County, Georgia

NWS Morristown, TN issued this river flood warning at Jan 3, 2020, 11:27 AM EST for Hamilton County, Tennessee; Catoosa County, Georgia. It took effect at Jan 3, 2020, 6:24 PM EST. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Jan 3, 2020, 11:27 AM EST (16:27 UTC)
In effect from
Jan 3, 2020, 6:24 PM EST
Expired
Jan 5, 2020, 4:25 AM EST
In force
34 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Catoosa County, GA, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point S. Chickamauga Creek near Chickamauga (CHKT1).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03567500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

768 
WGUS44 KMRX 031627
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown, Tennessee
1127 AM EST Fri Jan 3 2020

...The National Weather Service in Morristown, TN has issued a Flood 
Warning for the following rivers ...

  South Chickamauga Creek Near Chickamauga TN affecting Catoosa and 
  Hamilton Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

GAC047-TNC065-041626-
/O.NEW.KMRX.FL.W.0002.200103T2324Z-200105T0925Z/
/CHKT1.1.ER.200103T2324Z.200104T1200Z.200105T0325Z.NO/
1127 AM EST Fri Jan 3 2020

The National Weather Service in Morristown, TN has issued a
* Flood Warning for 
  The South Chickamauga Creek Near Chickamauga TN.
* From this evening until late Saturday night.
* At 11:15 AM Friday the stage was 15.8 feet and rising.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 19.0 feet by tomorrow morning. The river will fall 
  below flood stage by tomorrow late evening.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 19.0 feet by tomorrow morning. The river will fall 
  back below flood stage by tomorrow late evening.
* At 19.0 feet...Water across Mack Smith road begins to impede 
  traffic. West Chickamauga Creek overflows its banks near the 
  Georgia state line and inundates several roads and properties in 
  the area.

&&

LAT...LON 3509 8527 3511 8522 3492 8508 3489 8517


$$
1 follow-up statement
558 
WGUS84 KMRX 040404
FLSMRX
Flood Statement
National Weather Service Morristown, Tennessee
1104 PM EST Fri Jan 3 2020

...The Flood Warning is cancelled for the following rivers ...

  South Chickamauga Creek Near Chickamauga TN affecting Catoosa and 
  Hamilton Counties

...The Flood Warning is extended for the following rivers ...

  Sequatchie River Near Whitwell TN affecting Bledsoe...Marion and 
  Sequatchie Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most deaths in floods occur in automobiles. If you come to a closed 
or flooded road, Turn Around! Don't Drown! For more details, stay 
tuned to NOAA Weather Radio or commercial television or radio 
stations that carry weather information.

&&

TNC007-115-153-050004-
/O.EXT.KMRX.FL.W.0001.000000T0000Z-200106T0000Z/
/WHTT1.1.ER.200103T2215Z.200104T1800Z.200105T1800Z.NO/
1004 PM CST Fri Jan 3 2020

...Flood Warning extended until Sunday evening...The Flood Warning 
continues for
  The Sequatchie River Near Whitwell TN.
* Until Sunday evening.
* At 09:15 PM Friday the stage was 14.4 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.0 feet by 
  tomorrow early afternoon...but is then expected to begin falling. 
  The river will fall below flood stage by Sunday early afternoon.
* At 16.0 feet...Flooding of agricultural land becomes more 
  extensive. Water reaches the bottom of the river gage house.

&&

LAT...LON 3510 8561 3555 8528 3552 8523 3507 8554


$$

GAC047-TNC065-040434-
/O.CAN.KMRX.FL.W.0002.000000T0000Z-200105T0925Z/
/CHKT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1104 PM EST Fri Jan 3 2020

The Flood Warning is cancelled for
  The South Chickamauga Creek Near Chickamauga TN.
* At 10:15 PM Friday the stage was 15.9 feet.
* Flood stage is 18.0 feet.
* Forecast...The river crested at 16.1 feet this evening and is falling. The river is forecast to remain below flood stage.


&&

LAT...LON 3509 8527 3511 8522 3492 8508 3489 8517


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Jan 3, 9:59 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 3, 9:59 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
959 AM EST Fri Jan 3 2020

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Scattered showers are continuing across the region with higher
concentrations of rain across GA/NC and AL/Middle Tennessee. The
showers in central GA up to NC are producing heavier rainfall
amounts as they have stronger frontogenetic forcing to work with.
CAMs show that these storms should remain mainly in GA, SC, and
NC. So will want to keep an eye on Cherokee and Clay counties in
our WFO, but at this time all reports suggest flooding is still in
check across Southeast Tennessee into Southwest North Carolina.
Showers are much more scattered across Middle Tennessee and
Alabama, and expect this trend to continue through the remainder
of the day. Will keep the Flood Watch in effect as additional
rainfall could push swollen rivers/creeks/streams back to near
bankfull, or cause brief nuisance flooding even though QPF
amounts should be lighter.

&&

.AVIATION...
Poor flight conditions will continue to persist through the period
with prevailing IFR or lower through much of the day and into the
afternoon. Confidence in precipitation coverage and intensity is
fairly low this afternoon and overnight but included a PROB30 this
afternoon and SHRA later this evening and overnight. Still could
see some slight improvements late tonight and early Saturday
morning to prevailing MVFR conditions.

&&

.PREV DISCUSSION...
/ISSUED 347 AM EST Fri Jan 3 2020/
SHORT TERM...(Today and Tonight)...
Water vapor imagery and upper air analysis places a trough of low
pressure stretching from the northern plains southward into the
southern plains. Downshear from this troughing, a ridge dominates
much of the eastern CONUS. This places a deep southwest flow across
much of the Tennessee and Ohio valley overnight advecting
moisture into the area. At the surface, a warm front continues to
lift north with a LLJ moving through the southern Appalachians.
Regional radar shows a large area of light to moderate rain moving
through the Tennessee valley tonight associated with a strong
160-170 knot upper level jet to the north, and isentropic ascent
across much of the Tennessee valley.

Rain showers will continue to move north through the morning hours
Friday with lower QPF as the better moisture flux and LLJ continue
to move east of the forecast area. The trough across the plains will
advance eastward through the day Friday which will provide some QG
forcing for ascent. Further, low layer frontogenetic forcing will
begin to move through the area between 12Z to 15Z Friday which
may act to increase areal coverage of rain showers during this
time. Better forcing for ascent begins to move out of the area
Friday afternoon which will likely lead to less areal coverage of
rain showers and lower QPF. Southwest flow in the low levels will
continue to keep temperatures above normal on Friday with highs in
the 50s.

For Friday night, a s/w trough moving out of the midwest will likely
lead to development of a surface wave across the Ohio valley. Before
this though, a slight break in precipitation is possible as the
frontogenetic forcing mentioned previously moves east of the area.

LONG TERM...(Saturday through Friday)...The cold front will
sweep through the southern Appalachians early on Saturday with
high temperatures occurring near sunrise. At this time, most of
the area will be in the upper 40s to low 50s to start the day.
Much colder air will rush into the area behind the departing cold
front with temperatures slowly dropping throughout the day. Strong
cold advection will cool temperatures aloft rapidly with the
freezing level falling throughout the day. The upper level trough
axis will be over the southern Appalachians around 00z Sunday with
northwesterly flow in the low-levels increasing. Models indicate
that the low-level omega will increase across the favored areas
for northwest flow Saturday evening into early Sunday morning. The
moisture is shallow but just deep enough to support dendritic
growth. Northwesterly flow at 850 mb will be near 40 kts and there
could be some gust approaching advisory criteria and will add
this into the HWO as well. Based on the latest guidance, have
increased snowfall amounts for the higher elevations with amounts
of 1-4 inches possible for locations above 3500 feet in those
favored northwest flow areas. Overall, the lack of lift and
moisture in the valley should limit the precipitation late
Saturday into Sunday to just a few light showers/flurries. The
window for accumulating snow across the mountains will be rather
small with the system exiting quickly Sunday morning.

The cold air advection will be short-lived as higher heights aloft
build into the area on Sunday. Drier air will lead to mostly sunny
skies allowing temperatures to rebound into the mid 40s to low 50s.
Monday will be another dry day across the southern Appalachians with
zonal flow aloft. Further to the west, a trough will move across the
Desert Southwest into the southern Plains. A surface low will
develop across southeastern Texas and will bring in the next chance
for precipitation. The GFS and ECMWF continue to differ on the speed
and evolution of this system next week. The GFS continues to be
faster than the ECMWF. For now, have introduced PoPs as early as
Monday night to account for the GFS solution. Regardless of
solution, temperatures will be warming Monday night into Tuesday
morning but there will be the possibility for a few snow showers
across SW VA and NE TN early Tuesday at the onset before
transitioning to all rain. Tuesday will be a rainy day across the
area as the upper level trough moves through. The biggest difference
in the extended comes late Tuesday into Wednesday with the GFS
depicting a secondary waving digging across the southern
Appalachians with the ECMWF depicting a more progressive pattern
with the main trough departing. The GFS solution would lead to the
possibility of light snow showers across the region with the ECMWF
being dry. For now, have some lingering PoPs across SW VA and NE TN
Tuesday night into Wednesday morning with light snow possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             60  48  52  31  52 /  80  70  40  10   0
Knoxville McGhee Tyson Airport, TN  59  48  52  30  49 /  80  70  70  30   0
Oak Ridge, TN                       58  47  51  30  50 /  70  70  50  20   0
Tri Cities Airport, TN              58  47  50  29  45 /  70  70  70  50   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until 7 PM EST /6 PM CST/ this evening for Anderson-
     Bledsoe-Bradley-Campbell-Claiborne-Grainger-Hamilton-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-Northwest Blount-
     Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Union-West
     Polk.

VA...NONE.
&&
Hazardous weather outlook, Jan 3, 3:52 AM EST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
352 AM EST Fri Jan 3 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
352 AM EST Fri Jan 3 2020 /252 AM CST Fri Jan 3 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A strong storm system will move across the Tennessee Valley
today, bringing periods of moderate to heavy rainfall that could
lead to flooding as well as rises on area rivers. A Flood Watch
has been issued for portions of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cold air will move into the area on Saturday into Sunday morning
with rain transitioning to snow across the higher elevations of
east Tennessee and southwest Virginia. Minor accumulations are
expected for elevations above 3500 feet. Additionally,
northwesterly winds will increase during this timeframe and will
approach advisory criteria in the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:39 PM ESTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie6 hr
Jan 2, 11:31 PM ESTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane5 hr
Jan 2, 11:34 PM ESTAreal Flood AdvisoryMRXAnderson, Knox5 hr
Jan 3, 4:56 AM ESTAreal Flood AdvisoryMRXAnderson, Bledsoe, Blount, Knox, Loudon, Meigs and 2 more4 hr
Jan 3, 4:57 AM ESTAreal Flood AdvisoryMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 1 more4 hr

Nearby

River Flood Warnings in Tennessee, 2020River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.